Hail, Barber
- When
- July 9, 6:20 PM CST
- Where
- Barber County, 8 mi S of Sun City
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.267, -98.917
9 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 9, 1:30 PM CST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 230 PM CDT WED JUL 9 2003 DAYS 1-2... THE MAIN FORECAST CHALLENGE THIS CYCLE WILL BE LOW POPS AND WHERE TO PLACE THEM. AT 18Z, THE SURFACE ANALYSIS SHOWED A COLD FRONT FROM NEAR A LOW PRESSURE CENTER EAST OF KHLC, SOUTH TO AROUND KHYS THEN TO KDDC TO KEHA, MOVING SOUTHEAST AT ABOUT 10 MPH. A WARM SURFACE TROUGH WAS TRAILING FROM THIS FRONT FROM JUST SOUTH OF KGCK THROUGH KLBL AND THEN SOUTHWEST THROUGH THE TEXAS PANHANDLE. AS THIS BOUNDARY MOVES INTO A HIGHER MOISTURE-RICH FIELD OF DEW POINTS IN THE UPPER 60S TO LOWER 70S AROUND SOUTH-CENTRAL KANSAS, THINK THERE WILL BE A AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS TO DEVELOP AFTER 00Z TONIGHT. AS THE FRONT MOVES CONTINUES TO PUSH SOUTHEAST, THE CONVECTION CHANCES WILL DIMINISH AND MOVE EAST SHORTLY AFTER DARK. THERE WILL BE MORE AND MORE DRY AIR PUSHING IN BEHIND FRONT TONIGHT, AND LOWS COULD VARY QUITE A LOT FROM NW TO SE ACROSS CWA TONIGHT. MUCH WILL DEPEND ON HOW SOON THE NORTH WINDS DIE DOWN. AS THE DRIER, HIGH PRESSURE SETTLES IN FROM THE WEST ON THURSDAY, SEE LIGHT WINDS AND ABUNDANT SUNSHINE OVER ALL OF CWA. HIGH TEMPS SHOULD RISE FAST AFTER THE MORNING INVERSION, TOPPING OUT IN THE LOW 90S NORTH AND THE MID 90S SOUTHEAST. THURSDAY NIGHT SHOULD SEE THE HIGH CLOUDS START TO DRIFT OVER FROM THE ROCKIES, WINDS SHIFT TO THE SOUTHEAST BY MORNING, AND LOWS NOT AS COOL AS TONIGHT, RANGING FROM 61 AT GCK TO 65 AT P28. FRIDAY SHOWS A WARM FRONT SURGING NORTHEAST THROUGH THE AREA, WITH WINDS FOR MOST OF THE DAY BLOWING FROM THE SOUTHWEST. HIGHS SHOULD WARM INTO THE UPPER 90S ALONG THE OKLAHOMA BORDER AND THE MID 90S IN THE CENTRAL AND NORTH SECTIONS OF CWA. ALSO, CONTINUED PREVIOUS FORECAST TREND OF LATE AFTERNOON SLIGHT CHANCES IN THE EAST AND SOUTHEAST CWA. IF CONVECTIVE TEMPERATURES ARE REACHED, AND THEY SHOULD BE, WIDELY SCATTERED TO SCATTERED STORMS WILL BE A POSSIBILITY. HAVE WENT WITH 20 PERCENT POPS FROM 21Z AND LATER FRIDAY IN THE DODGE CITY, HAYS AND P28 AREAS. WILL HAVE TO WAIT AND SEE FOR NOW. MODEL AVAILABILITY VARIED TODAY, AND WITH THE GOING FORECAST LOOKING REASONABLE WITH RESPECT TO SURROUND WFO GRIDS, CHANGED VERY LITTLE. THE ETA MODEL WAS USED FOR TIMING OF STARTING/ENDING PRECIPITATION CHANCES. DAYS 3-7... VERY FEW CHANGES WERE MADE TO THE GOING EXTENDED PACKAGE. MOISTURE WILL BE RETURNING FRIDAY NIGHT AND SATURDAY AND WITH NORTHWEST FLOW ALOFT, THUNDERSTORMS ARE POSSIBLE THROUGH THIS PERIOD. THUS WE KEPT 20% POPS FOR LATE AFTERNOON THROUGH MIDNIGHT OF BOTH DAYS. THE UPPER LEVEL FLOW WILL BECOME MORE ZONAL AND SHIFT NORTH INTO THE NORTHERN PLAINS BY SUNDAY AND MONDAY. THEREFORE, WE KEPT SUNDAY-TUESDAY DRY WITH ABOVE NORMAL TEMPS IN THE MID-UPPER 90S. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 60 93 63 95 / 00 00 00 20 GCK 56 93 61 95 / 00 00 00 00 EHA 59 93 62 97 / 00 00 00 00 LBL 60 94 62 96 / 00 00 00 00 HYS 55 92 64 94 / 00 00 00 20 P28 66 95 65 96 / 20 00 00 20 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 12/24
KSZ030-031-043>046-061>066-074>081-084>090-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD NOT BE REQUIRED. 06
The Vance AFB radar (KVNX), 91 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
9 hail. Local standard time, as filed.
This giant hail fell on the county line. Damage was not reported but certainly must of occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334210, 5334211, 5334212, 5334213, 5334214, 5334215, 5334216, 5334217, 5334218.